Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Mechanical systems with symmetry on homogeneous spaces


Author: Ernesto A. Lacomba
Journal: Trans. Amer. Math. Soc. 185 (1973), 477-491
MSC: Primary 58F05
MathSciNet review: 0331426
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The geodesic flow on a homogeneous space with an invariant metric can be naturally considered within the framework of Smale's mechanical systems with symmetry. In this way we have at our disposal the whole method of Smale for studying such systems. We prove that certain sets $ \Sigma ',\Sigma ,\operatorname{Im} ,\sigma $ and Re which play an important role in the global behavior of those systems, have a particularly simple structure in our case, and we also find some geometrical implications about the geodesics. The results obtained are especially powerful for the case of Lie groups, as in the rigid body problem.


References [Enhancements On Off] (What's this?)

  • [1] Ralph Abraham, Jerrold E. Marsden, Al Kelley, and A. N. Kolmogorov, Foundations of mechanics. A mathematical exposition of classical mechanics with an introduction to the qualitative theory of dynamical systems and applications to the three-body problem, With the assistance of Jerrold E. Marsden. Four appendices, one by the author, two by Al Kelley, the fourth, a translation of an article by A. N. Kolmogorov, W. A. Benjamin, Inc., New York-Amsterdam, 1967. MR 0220467 (36 #3527)
  • [2] Ralph Abraham and Joel Robbin, Transversal mappings and flows, An appendix by Al Kelley, W. A. Benjamin, Inc., New York-Amsterdam, 1967. MR 0240836 (39 #2181)
  • [3] V. Arnold, Sur la géométrie différentielle des groupes de Lie de dimension infinie et ses applications à l’hydrodynamique des fluides parfaits, Ann. Inst. Fourier (Grenoble) 16 (1966), no. fasc. 1, 319–361 (French). MR 0202082 (34 #1956)
  • [4] Sigurđur Helgason, Differential geometry and symmetric spaces, Pure and Applied Mathematics, Vol. XII, Academic Press, New York-London, 1962. MR 0145455 (26 #2986)
  • [5] Robert Hermann, Differential geometry and the calculus of variations, Mathematics in Science and Engineering, Vol. 49, Academic Press, New York-London, 1968. MR 0233313 (38 #1635)
  • [6] Andrei Iacob, Invariant manifolds in the motion of a rigid body about a fixed point, Rev. Roumaine Math. Pures Appl. 16 (1971), 1497–1521. MR 0303801 (46 #2937)
  • [7] Bertram Kostant, On differential geometry and homogeneous spaces. I, II, Proc. Nat. Acad. Sci. U.S.A. 42 (1956), 258–261, 354–357. MR 0088017 (19,454a)
  • [8] E. Lacomba, Ph.D. Thesis, University of California, Berkeley, Calif., 1972.
  • [9] John Milnor, Singular points of complex hypersurfaces, Annals of Mathematics Studies, No. 61, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1968. MR 0239612 (39 #969)
  • [10] Katsumi Nomizu, Invariant affine connections on homogeneous spaces, Amer. J. Math. 76 (1954), 33–65. MR 0059050 (15,468f)
  • [11] J. Robbin, Relative equilibria in mechanical systems, Proc. Internat. Conf. on Dynamical Systems, Bahia, Brazil, 1971.
  • [12] S. Smale, Topology and mechanics. I, Invent. Math. 10 (1970), 305–331. MR 0309153 (46 #8263)
  • [13] S. Smale, Topology and mechanics. II. The planar 𝑛-body problem, Invent. Math. 11 (1970), 45–64. MR 0321138 (47 #9671)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F05

Retrieve articles in all journals with MSC: 58F05


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1973-0331426-0
PII: S 0002-9947(1973)0331426-0
Keywords: Global viewpoint, mechanical systems with symmetry, rigid body problem, kinetic and potential energy, momentum, invariant submanifolds, bifurcation set, relative equilibria, G-invariant metric, algebraic and semialgebraic sets, algebraic manifold, algebraic linear group
Article copyright: © Copyright 1973 American Mathematical Society